Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 30, NWS St. Louis, MO

April 2, 2014Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2014, 1:33 PM CDT for Madison County, Illinois. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2014, 1:33 PM CDT (18:33 UTC)
Expired
Apr 2, 2014, 2:15 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Madison County, IL

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 1:33 PM CDTHAIL 0.88Maryville, IL
Apr 2, 1:36 PM CDTHAIL 0.7Maryville, IL
Apr 2, 1:36 PM CDTHAIL 1Collinsville, IL
Apr 2, 1:40 PM CDTHAIL 1.25Glen Carbon, ILMOSTLY QUARTER SIZE.
Apr 2, 1:43 PM CDTHAIL 0.7Edwardsville, ILHAIL LASTED 2 MINUTES. TOTAL RAINFALL SO FAR IS 2.82 INCHES.
Apr 2, 1:44 PM CDTHAIL 0.5Maryville, ILA FEW QUARTER SIZE HAIL MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS53 KLSX 021833
SVRLSX
ILC119-021915-
/O.NEW.KLSX.SV.W.0030.140402T1833Z-140402T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 215 PM CDT

* AT 132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARYVILLE...
  AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  EDWARDSVILLE...TROY...HIGHLAND...ST. JACOB...MARINE...ALHAMBRA...
  KUHN...FRUIT...HAMEL...KAUFMAN AND GRANTFORK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 30.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3865 8980 3866 9006 3885 9008 3894 8965
      3872 8959 3866 8959
TIME...MOT...LOC 1834Z 258DEG 33KT 3874 8996

HAIL...1.00IN
WIND...60MPH

$$

KANOFSKY
1 follow-up statement
497 
WWUS53 KLSX 021855
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT WED APR 2 2014

ILC119-021905-
/O.CAN.KLSX.SV.W.0030.000000T0000Z-140402T1915Z/
MADISON IL-
155 PM CDT WED APR 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY 
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3865 8980 3866 9006 3885 9008 3894 8965
      3872 8959 3866 8959
TIME...MOT...LOC 1855Z 258DEG 33KT 3878 8972

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:51 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 2, 12:51 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT Wed Apr 2 2014

.UPDATE:
Issued at 1250 PM CDT Wed Apr 2 2014

MCS rolling thru STL metro and southwest IL at the moment and will
take until 21z to finally exit southwest IL at the rate it is
going, especially considering the southwest extent of it.
Elsewhere and otherwise, expect a break in the activity with
minimal chances for additional rain until later this evening when
the next round fires up into central MO and then expands first to
the northeast and then bodily tracks to the southeast thru the
rest of the CWA overnight.

Severe potential for this next round later tonight looks at least
as good as it did this morning, probably better, with slightly
greater instability and decent shear maintained with warm front
passing thru.

Trimmed max temps a bit most areas with rain and clouds keeping
things down, but should still rise late in the day to come close
to previous forecast.

TES

&&

.SHORT TERM:  (Through Tonight)
Issued at 327 AM CDT Wed Apr 2 2014

Expect ongoing TSRA to continue to move ewd this morning and shud
continue to back build into at least central MO if not further W
into wrn MO thru at least sunrise. TSRA over ern KS shud lift
enewd this morning and affect mainly the nrn half of the CWA.
These storms shud move ewd out of the region by this afternoon.
This shud leave the bulk of the afternoon, and perhaps the early
evening, dry.

A wrmfnt shud slowly lift nwd today, but clouds and precip will
help slow the nwd progression. The nwd progression of this fnt will
largely determine where the storms are likely to develop this
evening. This will also determine svr potential this afternoon and
tonight.

Believe elevated storms will form this evening and persist
overnight impacting the nrn half of the CWA. These storms shud
have a large hail threat given available elevated CAPE and shear.
S of the fnt, precip is more questionable. However, are some mdl
solns that suggest TSRA developing upstream of the CWA and moving
into the region overnight. Main question will be timing. The
threat with these storms will trend more twd wind, but also
include hail.

Tilly

.LONG TERM:  (Thursday through Tuesday)
Issued at 405 AM CDT Wed Apr 2 2014

Mdls continue to point to a widespread severe weather outbreak on
Thursday. TSRA shud be ongoing at Thurs morning, mainly over the
ern portions of the CWA. These storms shud move out of the region
quickly, leaving the bulk of the day dry. TSRA shud develop just w
of the CWA, or along the wrn fringes, late Thurs afternoon and
move ewd into the area. Progd hodographs show initial mode shud be
supercells, but shud eventually upscale into QLCS. Primary threats
will be tornadoes and large hail given the 30+ kts of 0-1 km shear
and SRH of 300+ Joules. This wud point to a threat of strong
tornadoes this eve as the LLJ ramps up. While the primary threat
will shift more twd damaging winds as storm mode changes to QLCS,
tornadoes will still be a threat given the strong low level shear.

Some question remains with sfc low track. Had originally
discounted the NAM, but 06z cycle is closer to other solns. While
the entire CWA will see a threat for svr wx Thurs night, believe
the primary concern will be for the srn half of the CWA.

Beyond Fri, cooler temps are expected. Generally trended twd a
blend of guidance given mdl differences. However, mdls are in
fairly good agreement with much cooler temps on Fri and Fri night.
Have therefore trended cooler. Kept POPs in the extd in the low
chance range given uncertainty.

Tilly

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1250 PM CDT Wed Apr 2 2014

VFR conditions will be few and far between the next 24 hours, with
area of lo CIGs giving way to some extent late this afternoon and
early this evening only to return in force later tonight as warm
front continues its slow northward push. TSRA will come to an end
in STL metro between 19-20z with next round firing up later this
evening first in a COU-UIN axis and then pushing southeast toward
STL metro sites late tonight. Passage of warm front late tonight
and Thursday morning should signal end of this round of TSRA as
well as breaking up of lo CIGs.

Specifics for KSTL: MVFR conditions generally prevailing until
later this evening when stratus re-strengthens over area ahead of
final push of warm front. IFR CIGs to then continue until Thursday
morning after sunrise. Another round of TSRA expected late tonight
after the current round departs by 19-20z with some lingering SHRA
possible well into Thursday morning. Yet another round of TSRA set
for just beyond the valid period for Thursday evening.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 4:52 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
452 AM CDT WED APR 2 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
452 AM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME
OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE
PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME
OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE.
TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY
AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO
THE NATIONAL WEATHER SERVICE.

TILLY

In the hours before

Local storm report, Apr 2, 1:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             ST. LOUIS               38.64N  90.24W
04/02/2014  E1.00 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            LINDBERGH AT OLIVE

&&

DYE
Local storm report, Apr 2, 1:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             GRANITE CITY            38.71N  90.13W
04/02/2014  E0.88 INCH       MADISON            IL   TRAINED SPOTTER

            NICKEL SIZE HAIL ALONG ROUTE 3 A MILE NORTH OF MCKINLEY
            BRIDGE.

&&

FUCHS
Local storm report, Apr 2, 1:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CREVE COEUR             38.66N  90.44W
04/02/2014  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Apr 2, 1:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             ST. LOUIS               38.64N  90.24W
04/02/2014  M1.00 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            AROUND 1 MINUTE OF TORRENTIAL 1 INCH HAIL AT THE
            GOODFELLOW FEDERAL COMPLEX IN NORTH ST. LOUIS.

&&

CARNEY
Local storm report, Apr 2, 1:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             GRANITE CITY            38.71N  90.13W
04/02/2014  M1.50 INCH       MADISON            IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 2, 1:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT WED APR 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             PONTOON BEACH           38.73N  90.05W
04/02/2014  M1.00 INCH       MADISON            IL   PUBLIC

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:38 AM CDTSevere Thunderstorm WarningLSXMonroe52 min
Apr 2, 10:51 AM CDTAreal Flood AdvisoryLSXMacoupin, Madison, Monroe, Montgomery, Saint Clair26 days
Apr 2, 11:02 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair43 min
Apr 2, 12:55 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair50 min
Apr 2, 2:12 PM CDTFlash Flood WarningLSXMadison4 hr
Apr 2, 3:07 PM CDTFlash Flood WatchLSXBond, Calhoun, Clinton, Fayette, Greene, Jersey and 9 more37 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.